What is Fentanyl?
Fentanyl is a powerful synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. Just 2 milligrams of fentanyl, equal to 10 to15 grains of table salt, is considered a lethal dose.
Illegally manufactured fentanyl is found in heroin, cocaine, methamphetamine and in counterfeit pills. As a result, many people may not know they're ingesting fentanyl, leading to an accidental poisoning.
Criminal drug networks are mass-producing fake pills, falsely marketing them as legitimate prescription pills, and killing unsuspecting Texans, according to the Drug Enforcement Administration. Some counterfeit pills are made to look like prescription opioids like oxycodone (Oxycontin, Percocet), hydrocodone (Vicodin) and alprazolam (Xanax), or stimulants like amphetamines (Adderall). Fake prescription pills that are widely accessible can contain deadly doses of fentanyl. They are often sold on social media and e-commerce platforms — making them available to anyone with a smartphone, including teens and young adults. Texans should only take legitimate pharmaceutical medications prescribed by medical professionals and dispensed by pharmacists in the U.S.
What is Naloxone?
Naloxone is a medication that can reverse an overdose from opioids — including fentanyl. If you or someone you know is at risk of an opioid overdose, speak with your doctor or pharmacist about obtaining naloxone to carry and keep at home. A prescription is not required.
Signs of an overdose:
- Small, constricted “pinpoint pupils”
- Face is extremely pale and/or feels cold or clammy to the touch
- Body goes limp
- Fingernails or lips have a purple or blue color
- Vomiting or making gurgling noises
- Cannot be awakened or unable to speak
- Breathing or heartbeat slows or stops
How to save a life:
- Call 911 right away
- Try to wake the person up
- Give naloxone, if available
- Begin rescue breathing or CPR
- Turn the person on their side to prevent choking
- Stay with the person until emergency services arrive